Thunderstorm Wind, Hamblen
- When
- May 25, 2:20 PM EST
- Where
- Hamblen County, 3.42 mi WSW of Alpha
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.170, -83.440
A few trees were reported down.
A few severe thunderstorms formed in the afternoon instability across the Lakeway Area of northeast Tennessee producing some wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few severe thunderstorms formed in the afternoon instability across the Lakeway Area of northeast Tennessee producing some wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 25, 12:25 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 125 PM EDT Mon May 25 2020 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... Current forecast for the remainder of today and previous discussion still look reasonable overall. Biggest changes with this update will be to adjust PoPs/Wx to slow the onset of convection and also adjust sky cover to allow for a bit more sun especially early on. Will also raise most max temps slightly given slower onset of precip and additional insolation. && .AVIATION... 18Z TAF DISCUSSION. Scattered convection will be around again this afternoon, but again due to rather low probability at any given site and timing/placement uncertainties will keep the mention of thunder to just VCTS for now. Other concern is possible fog development tonight. TRI looks like the best candidate for fog but probability of occurrence looks to low to include other than a brief tempo of MVFR level vsby toward sunrise. Otherwise, VFR condtions forecast all sites for the period. Winds will generally be light. LW && .PREV DISCUSSION... /ISSUED 259 AM EDT Mon May 25 2020/ SHORT TERM (Today and Tonight)... Another mild start to the day. Temperatures as of 2 AM are still in the mid 60s to low 70s for most locations with dewpoints in the low to mid 60s. Overall, only expect temperatures to drop another degree or two before sunrise. Starting to see some fog development in a few locations. Most of the rainfall that occurred yesterday fell north of I-40 and expect this is where the best chances for fog will be. Expect there could be some patchy dense fog, so use extra caution while traveling this morning. Any fog should lift by 10 AM. An amplified upper level pattern across the CONUS today. A ridge is located to the east stretching northwards from the Caribbean into the Great Lakes. A deep trough is present to the west across the Rocky Mountains into the Great Plains. The upper level ridge to the east will be the main upper level influence to the weather pattern across the southern Appalchians throughout the short-term forecast period. Heights at 500 mb will be in the 584-586 dm range throughout much of the period. In the low-levels, winds will have more of a southeasterly flow today. Therefore, expect there will be some upslope flow across the highest peaks along the TN/NC line. The atmosphere will be moist with PW values in the 1.4-1.6 inch range. Upper level flow will generally be anticyclonic with a real lack of any synoptic lift. Therefore, expect showers/storms will initate over the higher terrain late this morning and into the early afternoon. The steering flow aloft is weak but should slowly drift these showers/storms into the valley late this afternoon into the early evening hours. The atmosphere will continue to be in a summer time pattern with modest CAPE values and very weak shear. Overall, can not rule out a strong to marginally severe storm in any of these situations but most storms should remain well below severe limits. Any ongoing convection will begin to dissipate near sunset with the loss of daytime heating. Some weak mid-level heights falls will occur late tonight ahead of a shortwave trough that is moving northwards out of the Gulf of Mexico. However, any impacts from this system will be just beyond the end of the short-term forecast period. Overnight lows will once again be mild in the low to mid 60s with patchy fog possible again. MA LONG TERM (Tuesday through Sunday)... Key Messages: 1. Slightly cooler Tuesday/Wednesday but still humid with scattered afternoon/evening storms. Higher rain coverage Tuesday. 2. Higher heat returns Thursday/Friday with widespread afternoon/evening storms producing locally heavy rain. 3. Low confidence next weekend as signals differ between continued heat and afternoon storms vs. a possible cooler/drier pattern. Discussion: Tuesday through Wednesday...A deep mid/upper trough moving into the Plains will transition to a closed low that will meander around the Ark-La-Tx during this time while downstream mid/upper ridging holds firm over the eastern CONUS, with the center of the 588 DAM H5 ridge shifting NE into the Mid Atlantic coast. The TN valley and southern Appalachians residing between these features will continue to see deep southerly flow of warm and humid air with a lack of synoptic forcing and dynamics keeping precip limited to daily diurnal convection. As is usually the case, this convection will peak in the afternoons and evenings first initiating in the higher terrain then gradually moving into some lower elevations depending on outflow interactions. Have PoPs highest each afternoon/evening diminishing to slight chance to chance at night. Convective coverage will be notably higher Tuesday afternoon (likely PoPs) as a weakness in the western periphery of the ridge allows a weak shortwave to move N into the southern Appalachians from FL. As this feature slowly lifts out of the region Wednesday and becomes less defined, most areas will go back to high chance PoPs in the afternoon, but likely PoPs will continue in the mountains. Highs will be a bit cooler in the low 80's Tuesday and Wednesday due to increased clouds. Wednesday night through Friday...The cut off low will continue to meander around the Ark-La-Tx through Thursday but will begin to open and get picked up by a northern stream trough that is still on track to dive into the Great Lakes region Thursday night and Friday. This will slowly begin breaking down the strong eastern CONUS ridge allowing a cold front to press into the OH valley. Enhanced SW flow ahead of this system Thursday through Friday will spike highs into the mid 80's again with PWATs increasing to 1.7 to 2.0 inches which is 97.5 to 99th percentile. The aforementioned synoptic forcing will still be well to the N and W during this time, but this anomalous moisture combined with instability will aid in greater diurnal convective development Thursday and Friday afternoons/evenings capable of producing locally heavy rain in slow moving cells. Have high chance to likely PoPs Thursday afternoon and likely to categorical Friday afternoon. WPC total QPF is only 0.25 to 0.50 inches during this time, but due to the convective nature of the rain, localized areas could see much higher amounts. Friday night through Sunday...The cold front will continue to slowly move S through the OH valley reaching at least KY during this time as deep mid/upper troughing develops over the Great Lakes and NE U.S. Confidence is still low on whether this front can make it through and bring cooler and drier air into the region with the deterministic GFS continuing to stall the front over far NE TN and SW VA while the deterministic ECMWF is deeper with the trough and pushes the cold front through our entire CWA Saturday night and Sunday. Among the ensembles, the ECMWF ensemble mean is also the most aggressive with a deeper trough and brings the front through Saturday night and Sunday while the GEFS and CMC ensemble means stall it just N all weekend. No matter which solution verifies, widespread afternoon/evening convection will develop again ahead of the boundary Saturday, so kept likely PoPs. Trimmed PoPs to chance areawide Sunday until the details can be resolved. Temps will gradually lower next weekend, but will stay at seasonable levels for the end of May. RG && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 67 82 65 81 67 / 20 50 30 40 20 Knoxville McGhee Tyson Airport, TN 66 82 65 79 65 / 20 60 30 40 20 Oak Ridge, TN 65 83 65 81 65 / 20 60 30 40 20 Tri Cities Airport, TN 62 80 61 77 62 / 20 50 20 40 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 346 AM EDT Mon May 25 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-260800- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 346 AM EDT Mon May 25 2020 /246 AM CDT Mon May 25 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The Knoxville radar (KMRX), 3 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
2 thunderstorm wind. Local standard time, as filed.
A few trees were reported down.
Several trees were reported down along Lakeshore Drive along with some shingle damage to a few homes in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888471, 888472.